Alert archive / Georgia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 140, NWS Charleston, SC

June 28, 2006Liberty County, McIntosh County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jun 28, 2006, 4:20 PM EDT for Liberty County, McIntosh County, Georgia. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 28, 2006, 4:20 PM EDT (20:20 UTC)
Expired
Jun 28, 2006, 5:15 PM EDT
In force
55 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

Counties Liberty County, GA, McIntosh County, GA

The radar

The Charleston,SC radar (KCLX), 118 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.3 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2006-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1489 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2006-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1489 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
979 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:30 PM EDT, 50 minutes earlier.

Area forecast discussion, Jun 28, 3:30 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
330 PM EDT WED JUN 28 2006

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...TWO DISTINCT AREAS OF
CONVECTION ARE DEVELOPING IN THE CWA THIS AFTERNOON. THE FIRST LINE
OF THUNDERSTORMS MOVING ENE ORIGINATED FROM THE COLD FRONT STRETCHED
THROUGH CENTRAL NORTH CAROLINA TO CENTRAL GEORGIA. THE SECOND AREA
OF DEVELOPING STORMS IS OCCURRING ALONG THE SEABREEZE FRONT. WITH
PLENTY OF HEAT AND HUMIDITY AIDING INSTABILITY...THE INTERACTION
BETWEEN THE STORMS COMING FROM UPSTREAM AND THE SEABREEZE BOUNDARY
WILL NEED TO BE CLOSELY WATCHED FOR FURTHER DEVELOPMENT OF SEVERE
CONVECTION.

THUNDERSTORM ACTIVITY WILL CONTINUE THROUGH THE AFTERNOON AND INTO
EARLY EVENING. BOTH GFS AND NAM PRECIP FIELDS SUGGEST THAT THERE MAY
BE A SLIGHT CHANCE OF ISOLATED SHOWERS AND THUNDERSTORMS PERSISTING
THROUGH THE NIGHT...SINCE THE AXIS OF THE SURFACE TROUGH MOVES
DIRECTLY OVER THE CWA OVERNIGHT AND ENERGY PROVIDED BY VORT MAXES
WILL STILL BE IN THE AREA. WILL MAINTAIN CHANCE POPS FOR THE
REMAINDER OF THE AFTERNOON AND EVENING...DROPPING TO A SLIGHT CHANCE
BETWEEN MIDNIGHT AND DAWN.

FLOW ALOFT BECOMES WEAKER AND MORE ZONAL AFTER THE AXIS OF THE UPPER
TROUGH BEGINS PUSHING OFFSHORE ON THURSDAY. WEST TO NORTHWEST UPPER
LEVEL FLOW WILL HELP DRY THE ATMOSPHERE A BIT ON
THURSDAY...NOTICEABLE IN THE MODEL SOUNDING PWAT VALUES. WITH THE
DRYER AIR AND LITTLE TO NO FORCING MECHANISMS EXCEPT THE
SEABREEZE...WILL KEEP THE RAINFREE FORECAST FOR THURSDAY. HIGH
TEMPERATURES WILL REACH THE MID 90S ON THURSDAY...WITH LOCALLY
COOLER TEMPERATURES ALONG THE COAST DUE TO SEABREEZE EFFECTS.
&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...MEDIUM RANGE GUIDANCE IS IN
GOOD AGREEMENT THROUGH THE EXTENDED PERIOD THIS AFTERNOON...KEEPING
A FAIRLY ZONAL UPPER LEVEL FLOW IN PLACE ACROSS THE AREA. BERMUDA
HIGH PRESSURE WILL BUILD WESTWARD INTO THE FORECAST AREA FRI AND
SAT...AND WILL REMAIN THE DOMINANT WEATHER FEATURE THROUGH THE
MIDDLE OF THE UPCOMING WORK WEEK. WARM MID-LEVEL TEMPERATURES SHOULD
KEEP THE ATMOSPHERE CAPPED FRI THROUGH SUN...PREVENTING ANY SHWR AND
TSTM ACTIVITY FROM DEVELOPING. MAIN RIDGE AXIS IS EXPECTED TO PUSH
SOUTH OF THE FORECAST AREA MON THROUGH WED...LOWERING MID-LEVEL
HEIGHTS ACROSS THE REGION. NOT ANTICIPATING ANY WIDESPREAD
CONVECTION...BUT WITH LOWERING MID-LEVEL HEIGHTS...LEE SIDE
TROUGHING SETTING UP...AND EXPECTED SEA BREEZE DEVELOPMENT...EXPECT
SOME SHWR/TSTM ACTIVITY TO DEVELOP. THEREFORE...WILL MAINTAIN SLGT
CHC POPS MON THROUGH WED. TEMPERATURES THROUGH THE EXTENDED SHOULD
REMAIN NEAR CLIMO.
&&

.AVIATION...A STRONG AND PERSISTENT THUNDERSTORM HAS DEVELOPED ALONG
THE SEABREEZE AT KCHS. THIS STORM IS EXPECTED TO EVENTUALLY MOVE
INLAND WITH THE PROGRESSION OF THE SEABREEZE. CONVECTION WILL ALSO
MOVE INTO THE FORECAST AREA AHEAD OF A FRONT TO THE WEST. THESE
STORMS ARE CURRENTLY FAR ENOUGH AWAY FROM BOTH TERMINALS TO
ENCOURAGE MAINTAINING A GENERIC VCTS DURING THE AFTERNOON AND EARLY
EVENING HOURS...AMENDING IF NECESSARY IF ORGANIZED CONVECTION NEARS
THE TAF SITES. CONVECTIVE ACTIVITY WILL SLOW DOWN AS THE FRONT
BEGINS TO DROP SOUTH INTO THE CWA OVERNIGHT AND INTO THURSDAY
MORNING. WITH FRONTAL APPROACH...SOUTH TO SOUTHWEST FLOW WILL VEER
TO THE WEST BY THURSDAY MORNING.
&&

.MARINE...A WEAK SURFACE TROUGH WILL APPROACH THE MARINE ZONES
TONIGHT AND GRADUALLY WEAKEN...ALLOWING WEST TO SOUTHWEST FLOW TO
LIGHTEN DURING THE SHORT TERM. SEABREEZE SHOULD HAVE NO TROUBLE
PROGRESSING INLAND ON THURSDAY UNDER WEAK SYNOPTIC FLOW. WINDS AND
SEAS WILL REMAIN BELOW ADVISORY CRITERIA TONIGHT THROUGH THURSDAY
NIGHT.

BERMUDA HIGH PRESSURE WILL BUILD WESTWARD OVER THE WATERS FRI AND
SAT...AND WILL REMAIN THE DOMINANT WEATHER FEATURE THROUGH EARLY
NEXT WEEK. WINDS ARE EXPECTED TO REMAIN AOB 15 KT...WITH SEAS AOB 4
FT FRI THROUGH MON.
&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&

79/JRJ
Hazardous weather outlook, Jun 28, 11:05 AM EDT, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1105 AM EDT WED JUN 28 2006

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-291000-
CHARLESTON HARBOR-WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC
OUT 20 NM-WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20
NM-WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...
INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-WATERS FROM SAVANNAH
GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-
CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-INLAND BRYAN-COASTAL
BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-INLAND LIBERTY-COASTAL
LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-ALLENDALE-HAMPTON-INLAND
COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-BEAUFORT-COASTAL
COLLETON-CHARLESTON-COASTAL JASPER-
1105 AM EDT WED JUN 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.SEVERE THUNDERSTORMS...SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP AHEAD OF A COLD FRONT THIS AFTERNOON AND EVENING
ACROSS SOUTHERN SOUTH CAROLINA AND SOUTHEAST GEORGIA. THERE IS A
SLIGHT RISK THAT SOME OF THE STORMS COULD BECOME SEVERE...WITH
DAMAGING WINDS THE PRIMARY THREAT. REFER TO THE LATEST DAY 1
CONVECTIVE OUTLOOK FROM THE STORM PREDICTION CENTER FOR MORE
INFORMATION.
.RIP CURRENTS...THERE IS A MODERATE RISK OF RIP CURRENTS AT
SOUTHEAST SOUTH CAROLINA BEACHES TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

JRL/79

In the hours before

Special weather statement, Jun 28, 1:59 PM EDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
159 PM EDT WED JUN 28 2006

GAZ088-SCZ040-281900-
ALLENDALE-SCREVEN-
159 PM EDT WED JUN 28 2006

...STRONG THUNDERSTORMS WILL IMPACT SCREVEN COUNTY AND ALLENDALE
COUNTY THROUGH 300 PM EDT...

AT 159 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
BALDOCK TO 9 MILES WEST OF MILBURY...OR ALONG A LINE EXTENDING FROM 9
MILES NORTHWEST OF ALLENDALE TO 11 MILES NORTH OF SYLVANIA...MOVING
EAST AT 15 MPH.

THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...ALLENDALE...APPLETON...BARTON...FAIRFAX...MARTIN...
SEIGLING...SYCAMORE AND ULMER THROUGH 300 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, Jun 28, 2:59 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
259 PM EDT WED JUN 28 2006

SCZ040-042-043-282000-
ALLENDALE-HAMPTON-INLAND COLLETON-
259 PM EDT WED JUN 28 2006

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN ALLENDALE COUNTY...
NORTHERN HAMPTON COUNTY AND NORTHERN COLLETON COUNTY THROUGH 400 PM
EDT...

AT 259 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
7 MILES NORTHWEST OF MOSELLE TO 5 MILES WEST OF VALENTINE...OR ALONG
A LINE EXTENDING FROM 12 MILES NORTH OF HAMPTON TO 13 MILES SOUTHWEST
OF HAMPTON...MOVING EAST AT 15 MPH.

THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...JENNYS...BRUNSON...GIFFORD...HAMPTON...ALMEDA...MILEY...
ASHTON...ISLANDTON...WILLIAMS...SMOAKS AND STOKES THROUGH 400 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Special weather statement, Jun 28, 3:09 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
309 PM EDT WED JUN 28 2006

SCZ044-045-050-282000-
BERKELEY-CHARLESTON-DORCHESTER-
309 PM EDT WED JUN 28 2006

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWEST BERKELEY
COUNTY...SOUTHEAST DORCHESTER COUNTY AND INLAND CHARLESTON COUNTY
THROUGH 400 PM EDT...

AT 309 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER HANAHAN...OR ABOUT 4 MILES
SOUTHEAST OF GOOSE CREEK...SLOWLY DRIFTING TO THE NORTH NORTHWEST.

THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...CHARLESTON
AIRPORT...COLLEGE PARK...GOOSE CREEK...HANAHAN AND LADSON THROUGH 400
PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...VERY HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED. MOTORISTS ARE URGED TO USE EXTRA CAUTION AS
VISIBILITIES WILL BE RAPIDLY REDUCED AND ROADWAYS WILL BE SLIPPERY
AND SUBJECT TO PONDING OF WATER QUICKLY.
Local storm report, Jun 28, 3:27 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
327 PM EDT WED JUN 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     BRUNSON                 32.93N 81.19W
06/28/2006                   HAMPTON            SC   COUNTY OFFICIAL

            TREE DOWN ON ROAD.

0310 PM     TSTM WND DMG     HAMPTON                 32.88N 81.13W
06/28/2006                   HAMPTON            SC   COUNTY OFFICIAL

            TREE DOWN ON A HOUSE IN HAMPTON. ANOTHER TREE DOWN ON A
            ROAD JUST OUTSIDE OF HAMPTON.

&&

33
Special weather statement, Jun 28, 3:58 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
358 PM EDT WED JUN 28 2006

SCZ043-044-282100-
DORCHESTER-INLAND COLLETON-
358 PM EDT WED JUN 28 2006

...STRONG THUNDERSTORMS WILL IMPACT NORTHERN DORCHESTER COUNTY AND
NORTHERN COLLETON COUNTY THROUGH 500 PM EDT...

AT 358 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
OLD SAINT GEORGE TO 7 MILES SOUTHWEST OF WALTERBORO...OR ALONG A LINE
EXTENDING FROM 3 MILES WEST OF SAINT GEORGE TO 7 MILES SOUTHWEST OF
WALTERBORO...MOVING EAST AT 15 MPH.

THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...CANADYS...COTTAGEVILLE...DORCHESTER...GIVHANS...
HARLEYVILLE...REEVESVILLE...RIDGEVILLE...ROUND O...SAINT GEORGE AND
WALTERBORO THROUGH 500 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...VERY HEAVY RAINFALL...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED. MOTORISTS ARE URGED TO USE EXTRA CAUTION AS
VISIBILITIES WILL BE RAPIDLY REDUCED AND ROADWAYS WILL BE SLIPPERY
AND SUBJECT TO PONDING OF WATER QUICKLY.
Special weather statement, Jun 28, 4:02 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
402 PM EDT WED JUN 28 2006

GAZ139>141-282045-
COASTAL LIBERTY-COASTAL MCINTOSH-INLAND MCINTOSH-
402 PM EDT WED JUN 28 2006

...STRONG THUNDERSTORMS WILL IMPACT MCINTOSH COUNTY AND LIBERTY
COUNTY THROUGH 445 PM EDT...

AT 402 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES NORTHEAST OF
SHELLMAN BLUFF...OR ABOUT 18 MILES NORTHEAST OF DARIEN...MOVING EAST
AT 5 MPH.

THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND...CARNIGAN...CRESCENT...MERIDIAN...PINE HARBOR...SAPELO
ISLAND...SHELLMAN BLUFF...SOUTH NEWPORT AND VALONA THROUGH 445 PM
EDT.

GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 4:02 PM EDTSevere Thunderstorm WarningCHSJenkins43 min
Jun 28, 5:27 PM EDTSevere Thunderstorm WarningCHSChatham37 min
Jun 28, 6:10 PM EDTSevere Thunderstorm WarningCHSScreven65 min
Jun 28, 6:34 PM EDTSevere Thunderstorm WarningCHSEffingham41 min
Jun 28, 4:18 PM EDTSevere Thunderstorm WarningCHSColleton, Dorchester42 min
Jun 28, 4:59 PM EDTSevere Thunderstorm WarningCHSBerkeley, Charleston, Dorchester61 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.